FDA Says OTC Drops, Sprays Could Harm Kids Read more: FDA Says OTC Drops, Sprays Could Harm Kids
A warning was issued by the Food and Drug Administration (FDA) to alert parents that the accidental ingestion of over-the-counter (OTC) eye drops and nasal decongestants can cause severe harm in children.
There have been reports of 96 accidental ingestions of products containing active ingredients such as tetrahydrozoline, oxymetazoline, or naphazoline by children under age five since 1985. No deaths have been reported.
Such products are used for narrowing of the blood vessels in the eyes and nose to relieve redness or congestion and are safe when used as directed. However, ingestion of even small amounts by a child can cause serious complications such as decreased heart rate, sedation, nausea, vomiting, sleepiness, tachycardia, decreased breathing, and coma.
Currently, most of these eye drops and nasal decongestant sprays do not come packaged with child-resistant caps, so children can accidentally ingest the drug if the bottles are within easy reach.
The FDA has issued strict instructions for keeping these medications out of the reach of children.
If a child inadvertently consumes eye drops or nasal decongestant spray, obtain emergency medical care immediately. If you or someone you know has been harmed by an unsafe product, contact Sokolove Law for a free legal consultation and to find out if a product liability lawyer may be able to help you.